Florida, 2005

Damaging Wind in Florida, October 21, 2005

October 21, 2005 · NWS JAX · 1 event in 1 county or zone

Trees and powerlines were down across parts of Arlington.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Trees and powerlines were down across parts of Arlington.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Oct 21, 1:55 PM EST, 5 hours 5 minutes earlier.

Area forecast discussion, Oct 21, 1:55 PM EST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
255 PM EDT FRI OCT 21 2005

...SIGNIFICANT OVERRUNNING RAINFALL EVENT POSSIBLE THIS WEEKEND...

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT...
SCATTERED PRE-FRONTAL SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO
SATURDAY AS COLD FRONT ENTERS INLAND SERN GA SAT MORNING AND PUSHES
SEWD ACRS THE FORECAST THROUGH THE DAY AND SLOWS DOWN AS IT STALLS
ALONG THE I-4 CORRIDOR SATURDAY NIGHT. VERY STRONG ISENTROPIC LIFT
(OVERRUNNING) WILL OCCUR NW OF THIS FRONTAL FEATURE SAT NIGHT
THROUGH SUNDAY NIGHT...MAINLY ACRS NERN FL.

HAVE FOLLOWED THE 12Z GFS SINCE IT HAS HAD GOOD RUN-TO-RUN
CONSISTENCY AND IS CLOSEST TO THE TPC OFFICIAL TRACK OF WILMA. 12Z
NAM HAS TOTALLY WENT ONTO A NEW PLAYING FIELD BY LEAVING WILMA IN
THE NWRN CARIB AND PUSHING COLD FRONT INTO THE FL KEYS WITH NO PCPN
OVER THE FCST AREA AT ALL.

FOG IMPACTS WILL RE-APPEAR AGAIN TONIGHT...BUT MORE CLOUD COVER AND
STRONGER GRADIENT WIND SHOULD KEEP AREAS OF FOG AND LOW STRATUS WITH
VSBSY IN THE 2-4 SM RANGE.

ISOLD TSTMS AHEAD OF THE COLD FRONT MAY REACH STRONG LEVELS WITH
GUSTY WINDS UP TO 50 MPH...LOCALLY HEAVY RAINFALL AND A VERY SLIGHT
CHANCE AT SOME SMALL HAIL.

MAIN EVENT DURING THE SHORT TERM WILL STILL BE THE POSSIBLE
DEVELOPMENT OF OVERRUNNING EVENT WITH A LARGE AREA OF MODERATE TO
LOCALLY HEAVY RAIN ACRS PORTIONS OF NERN FL FM SAT NIGHT INTO SUN
NIGHT...SEE THE HYDROLOGY SECTION FOR DETAILS ON RAINFALL AMOUNTS.

HAVE GONE BELOW MOS GUIDANCE FOR MAX TEMPS ON SUNDAY AS ENOUGH CLOUD
COVER AND RAINFALL WILL KEEP TEMPS GENERALLY IN THE 60S AND TOPPING
OUT ONLY IN THE LOWER 70S.

SUSTAINED WINDS WILL CONTINUE TO REMAIN GENERALLY LESS THAN 10 MPH
THROUGH SATURDAY NIGHT...WITH AN INCREASE INTO THE 10-15 MPH RANGE
OUT OF THE NORTH BEHIND THE FRONT SUNDAY AND SUNDAY NIGHT AND WILL
PROBABLY APPROACH BREEZY CONDS ALONG THE COAST SUNDAY NIGHT.

.LONG TERM...MONDAY THROUGH FRIDAY...
LOCALLY HEAVY RAINFALL WILL CONTINUE ALONG THE EVENTUAL FRONTAL AND
UPSTREAM OVERRUNNING ZONE MAINLY OVER NE FL THROUGH MONDAY BEFORE
COMING TO AN END LATE MONDAY NIGHT. UNSEASONABLY COOL...DRY AND
SUNNY CONDS WILL DOMINATE THROUGH THURSDAY WITH MIN TEMPS FALLING
INTO THE 40S THROUGHOUT THE WEEK...ALTHOUGH IT APPEARS AS THOUGH WED
MORNING SHOULD SEE THE COLDEST READINGS WITH A FEW OF THE COLD COOP
SITES AND CECIL FIELD FORECASTING UPPER 30S.

&&

.MARINE...A CONTINUED PUSHING BACK OF THE TIMING OF WILMA AS WELL AS
THE COLD FRONTAL PASSAGE WILL RESULT IN TRANQUIL CONDITIONS
PERSISTING A LITTLE LONGER OVER THE COASTAL WATERS. IN FACT...THE
SCA CONDITIONS ARE NOW ADVERTISED IN THE GRIDS BEYOND FOUR PERIODS
AND THUS NO HEADLINES WILL BE ISSUED WITH THIS PACKAGE. NO CHANGE IN
THE THINKING THAT THE MAJORITY OF THE WINDS WILL COME WHEN WILMA
INTERACTS WITH FRONTAL BOUNDARY TO INCREASE THE GRADIENT FOR THE
SOUTHERN MOST AND OUTER WATERS. WILL CONTINUE 25 TO 30 KNOTS FOR THE
OFFSHORE BUT THESE COULD GET MODIFIED GREATLY EITHER WAY DEPENDING
ON THE TIMING OF THE MAJOR FEATURES. SHOULD THE GFS VERIFY...WE
COULD BE LOOKING AT WINDS IN EXCESS OF 35 KNOTS OVER THE WATERS
WHILE THE NAM IS A SIGNIFICANT AMOUNT LESS. FOR NOW...FORECAST IS
WELL COLLABORATED WITH SISTER OFFICES AND NHC TRACK.

&&

.HYDROLOGY...
THROUGH MONDAY...TOTAL STORM RAINFALL AMOUNTS APPEAR TO RANGE FROM
0.50 TO 1 INCH ACRS INLD SERN GA...ARND 1-2 INCHES ALONG THE FL/GA
BORDER AND FM 3 TO 5 INCHES SOUTH OF THE I-10 CORRIDOR. AFTER THE
FRONT CROSSES THE REGION AND THE BAND OF MODERATE TO LOCALLY HEAVY
RAINFALL BEGINS TO SET UP SATURDAY NIGHT...FLOOD WATCHES WILL LIKELY
NEED TO BE POSTED AS EVENT COMES INTO FOCUS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  66  83  53  73 /  30  20   0   0
SSI  71  83  59  72 /  40  40  30  30
JAX  70  85  59  72 /  40  50  50  50
SGJ  72  84  62  72 /  50  50  60  70
GNV  70  85  61  72 /  50  50  50  70
OCF  70  85  63  74 /  50  50  60  60

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
MARINE...NONE.
&&

PUBLIC...HESS
MARINE/FIRE WX...DEESE
Hazardous weather outlook, Oct 21, 10:45 AM EST, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1145 AM EDT FRI OCT 21 2005

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-221000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
1145 AM EDT FRI OCT 21 2005

THIS OUTLOOK IS FOR SOUTHEAST GEORGIA AND NORTHEAST FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

.THUNDERSTORM IMPACT...
A VERY MOIST AND UNSTABLE ATMOSPHERE AHEAD OF AN APPROACHING COLD
FRONT WILL ALLOW SCATTERED THUNDERSTORMS TO DEVELOP ACROSS THE REGION
THIS AFTERNOON AND TONIGHT. THE MAIN IMPACT WILL BE HEAVY RAINFALL
WHICH MAY CAUSE LOCALIZED FLOODING. ISOLATED STRONG STORMS WILL BE
POSSIBLE WITH GUSTY WINDS UP TO 50 MPH.

.FOG IMPACT...
AREAS OF FOG AND STRATUS ARE EXPECTED TO DEVELOP AGAIN TONIGHT.
VISIBILITIES ARE EXPECTED TO DROP BETWEEN 1 TO 3 MILES BY MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

SCATTERED THUNDERSTORMS ARE EXPECTED SATURDAY ACROSS NORTHEAST
FLORIDA AHEAD OF A COLD FRONT.

HURRICANE WILMA IS FORECAST TO IMPACT THE FLORIDA PENINSULA EARLY
NEXT WEEK. IT IS STILL TOO EARLY TO DETERMINE IF WILMA WILL HAVE
A SIGNIFICANT IMPACT ON NORTHEAST FLORIDA AND SOUTHEAST GEORGIA...
ALTHOUGH LOCALLY HEAVY RAINFALL MAY BECOME A POSSIBILTY ACROSS
SECTIONS OF NORTHEAST FLORIDA OVER THE WEEKEND WITH 2 TO 4 INCH
TOTAL RAINFALL AMOUNTS POSSIBLE BY EARLY MONDAY. SEE THE LATEST
ADVISORIES FROM THE NATIONAL HURRICANE CENTER FOR FURTHER
INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

MKT/HESS

In the hours before

Special weather statement, Oct 21, 5:19 PM EST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
619 PM EDT FRI OCT 21 2005

GAZ134-135-151-212300-
APPLING-BACON-PIERCE-
619 PM EDT FRI OCT 21 2005

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR PIERCE...SOUTHERN
APPLING AND BACON COUNTIES FOR STRONG WINDS AND SMALL HAIL VALID
UNTIL 700 PM EDT...

AT 619 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES SOUTHEAST OF NEW LACY...OR ABOUT
9 MILES EAST OF ALMA...MOVING EAST AT 25 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND NEW LACY THROUGH 700 PM
EDT. HAIL UP TO ONE HALF INCH IN DIAMETER AND GUSTY WINDS UP TO 45
MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ZIBURA
Special weather statement, Oct 21, 5:24 PM EST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
624 PM EDT FRI OCT 21 2005

FLZ025-212315-
DUVAL-
624 PM EDT FRI OCT 21 2005

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR DUVAL COUNTY FOR
STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 715 PM
EDT...

AT 624 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
7 MILES WEST OF JACKSONVILLE HEIGHTS TO TALBOT ISLAND...MOVING EAST
TO NORTHEAST AT 10 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL
ALSO AFFECT AREAS AROUND SAN MARCO...RIVERSIDE...ORTEGA...LITTLE
TALBOT ISLAND...JACKSONVILLE HEIGHTS...FORT CAROLINE...DOWNTOWN
JACKSONVILLE AND ARLINGTON THROUGH 715 PM EDT. HAIL UP TO ONE HALF
INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ARS
Special weather statement, Oct 21, 5:54 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
654 PM EDT FRI OCT 21 2005

GAZ136-212345-
WAYNE-
654 PM EDT FRI OCT 21 2005

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR WAYNE COUNTY FOR
STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 745 PM
EDT...

AT 654 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES SOUTHEAST OF ODUM...OR ABOUT 6
MILES WEST OF JESUP...MOVING EAST AT 5 TO 10 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND ODUM...JESUP AND
DOCTORTOWN THROUGH 745 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

SHASHY
Special weather statement, Oct 21, 6:13 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
713 PM EDT FRI OCT 21 2005

FLZ025-220015-
DUVAL-
713 PM EDT FRI OCT 21 2005

...A SIGNIFICANT WEATHER ALERT HAS BEEN EXTENDED FOR DUVAL COUNTY FOR
STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 815 PM EDT...

AT 713 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BAND OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
14 MILES NORTH OF NORMANDY TO 18 MILES SOUTH OF JACKSONVILLE
HEIGHTS...OR ALONG A LINE EXTENDING FROM 5 MILES SOUTH OF CALLAHAN TO
7 MILES SOUTHWEST OF FRUIT COVE...MOVING EAST AT 10 MPH. THIS CLUSTER
OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
NORMANDY...JACKSONVILLE HEIGHTS...ORTEGA...RIVERSIDE...SAN
MARCO...DOWNTOWN JACKSONVILLE...TALLYRAND AND ARLINGTON THROUGH 815
PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ZIBURA
Special weather statement, Oct 21, 6:14 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
714 PM EDT FRI OCT 21 2005

FLZ025-220015-
DUVAL-
714 PM EDT FRI OCT 21 2005

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR DUVAL COUNTY FOR
STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 815 PM EDT...

AT 714 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
MAYPORT TO 5 MILES SOUTHWEST OF JACKSONVILLE HEIGHTS...OR ALONG A
LINE EXTENDING FROM MAYPORT TO 10 MILES WEST OF ORANGE PARK...MOVING
EAST AT 10 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT
AREAS AROUND TALLYRAND...TALBOT ISLAND...SAN MARCO...RIVERSIDE...
NORMANDY...LITTLE TALBOT ISLAND...FORT CAROLINE AND DOWNTOWN
JACKSONVILLE THROUGH 815 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS UP TO
45 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.  HEAVY
RAIN WILL ALSO CAUSE LOW AREA FLOODING OF STREETS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ZIBURA
Local storm report, Oct 21, 6:33 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
733 PM EDT FRI OCT 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND GST     ARLINGTON               30.34N 81.60W
10/21/2005  49 MPH           DUVAL              FL   ASOS

            CRAIG AIRPORT ASOS REPORTED GUST TO 49 MPH.

&&

ARS

The radar

The Jacksonville radar (KJAX), 19 km away, was scanning. The volume nearest the first event began at 00:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Duval

When
October 21, 7:00 PM EST
Where
Duval County, Arlington
Measured
50 kt (58 mph) estimated gust
Reported by
UTILITY COMPANY
Coordinates
30.333, -81.600

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2005Every state in 2005This day in weather historyWarnings in Florida, October 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5476252.